Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 144, NWS Bismarck, ND

July 14, 2016Adams County, Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2016, 6:16 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 6:16 PM MDT (00:16 UTC)
Expired
Jul 14, 2016, 6:49 PM MDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, ND, Bowman County, ND

The radar

The Bismarck radar (KBIS), 212 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS53 KBIS 150016
SVRBIS
NDC001-011-150115-
/O.NEW.KBIS.SV.W.0144.160715T0016Z-160715T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM MDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOWMAN COUNTY IN SOUTHWESTERN NORTH DAKOTA...
  SOUTHWESTERN ADAMS COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 715 PM MDT

* AT 615 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
  MUD BUTTES...OR 12 MILES SOUTHWEST OF BOWMAN...MOVING EAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN BOWMAN AND SOUTHWESTERN ADAMS COUNTIES...INCLUDING THE
  FOLLOWING LOCATIONS: BUCYRUS AND BOWMAN HALEY DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4595 10371 4613 10358 4609 10271 4595 10277
TIME...MOT...LOC 0015Z 289DEG 26KT 4602 10352 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
2 follow-up statements
712 
WWUS53 KBIS 150031
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM MDT THU JUL 14 2016

NDC001-011-150115-
/O.CON.KBIS.SV.W.0144.000000T0000Z-160715T0115Z/
BOWMAN ND-ADAMS ND-
631 PM MDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN BOWMAN AND SOUTHWESTERN ADAMS COUNTIES...

AT 631 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
LUDLOW...OR 14 MILES SOUTH OF BOWMAN...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BUCYRUS AND BOWMAN HALEY DAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4595 10354 4612 10343 4609 10271 4595 10277
TIME...MOT...LOC 0031Z 289DEG 26KT 4598 10336 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
972 
WWUS53 KBIS 150049
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM MDT THU JUL 14 2016

NDC001-011-150059-
/O.CAN.KBIS.SV.W.0144.000000T0000Z-160715T0115Z/
BOWMAN ND-ADAMS ND-
649 PM MDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOWMAN AND
SOUTHWESTERN ADAMS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
BISMARCK.

LAT...LON 4595 10354 4612 10343 4609 10271 4595 10277
TIME...MOT...LOC 0048Z 289DEG 26KT 4594 10318 

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 5:04 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 14, 5:04 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
604 PM CDT THU JUL 14 2016

.UPDATE...
Issued at 604 PM CDT Thu Jul 14 2016

Showers and a few strong thunderstorms are moving across western
ND in advance of a weak shortwave trough late this afternoon. A
few of the storms in southwest ND have been strong due to MLCAPE
of 500-1000 J/kg and steep low-level lapse rates. Point forecast
soundings from the RAP over far southwest ND reveal 0-6-km bulk
wind shear near 40 kt, suggesting a non-zero risk of a marginal
severe storm through about 02 UTC. MRMS MESH data has verified
well with upstream storms in Montana this afternoon and so any
sustained signals of maximum hail sizes greater than about 1.30
inches in that guidance could garner a warning.

&&

.SHORT TERM...(This evening through Friday)
Issued at 301 PM CDT Thu Jul 14 2016

The short term will be dominated by weak instability and very
little wind shear so severe thunderstorms are not anticipated.
That said, a mid level vort center can be seen rotating through
northeast Montana and this has been kicking up some convection
that could produce some small hail and gusty winds this evening
across the west.

These will fade overnight as the daytime heating ends. The gfs/nam
seems to latch on to this feature across central and eastern North
Dakota Friday resulting in another round of convection friday in
the warmer hours of the day. Again shear is very weak with just enough
instability to fuel scattered non severe thunderstorms.

Highs friday will be in the 70s to around 80.

.LONG TERM...(Friday night through Thursday)
Issued at 301 PM CDT Thu Jul 14 2016

An active period begins the long term with multiple shortwaves
plowing across western and central ND Friday night through Saturday
night. These shortwaves are emanating from a closed upper low that
slowly moves along the southern Canadian border and into eastern
Alberta through Saturday night. For Saturday, SPC has southwest and
portions of south central ND in a Slight Risk area, with a Marginal
Risk for the rest of western and central ND. This correlates well
with the highest Cape/Shear environment. Will monitor for the
possibility of any upgrades within the Slight Risk and/or Marginal
Risk areas over the next 2 days.

Heights rebuild Sunday through Wednesday, as above normal
temperatures are forecast to commence. Dewpoints are forecast to
rise through the 60s next week as low level moisture advection
develops. Surface to 850mb southerly winds increase to around 40kt
at 850mb. Despite increased surface dewpoints, soundings next week
show a stout elevated mixed layer and thus it will be interesting to
see how/if enough cooling aloft from any shortwave can result in
surface based convection to develop. It appears that elevated
convection Monday night and Tuesday night might be the best
timeframe for thunderstorms.

Highs Monday will be in the 80s for most except in the far north.
Tuesday through Thursday highs will range from 85F to 95F. With
dewpoints in the 60s except in the southwest, expect a more humid
air mass especially in central ND.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 604 PM CDT Thu Jul 14 2016

Showers and a few thunderstorms may produce localized sub-VFR
conditions in western ND this evening. There is another chance
of showers and thunderstorms on Friday afternoon and evening,
mainly over central ND. Again local MVFR or IFR conditions are
possible with that activity.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...CJS
SHORT TERM...WAA
LONG TERM...KS
AVIATION...CJS
Hazardous weather outlook, Jul 14, 5:06 PM MDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT THU JUL 14 2016

NDZ001-002-009-010-017-018-031>033-040-041-043-044-152315-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
606 PM CDT THU JUL 14 2016 /506 PM MDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING ACROSS WESTERN
NORTH DAKOTA. A FEW STRONG STORMS ARE EXPECTED...BUT THE CHANCE
OF SEVERE THUNDERSTORMS IS RELATIVELY LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY.

THE HIGHEST PROBABILITY AND AERIAL COVERAGE FOR THUNDERSTORMS
WILL BE ON SATURDAY...AND SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-152315-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
606 PM CDT THU JUL 14 2016 /506 PM MDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY.

THE HIGHEST PROBABILITY AND AERIAL COVERAGE FOR THUNDERSTORMS
WILL BE ON SATURDAY...AND SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CJS/WAA

In the hours before

Special weather statement, Jul 14, 5:15 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM MDT THU JUL 14 2016

NDZ043-044-150000-
ADAMS ND-BOWMAN ND-
515 PM MDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOWMAN AND SOUTHWESTERN
ADAMS COUNTIES UNTIL 600 PM MDT...

AT 514 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BOWMAN...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOWMAN...SCRANTON...REEDER...GASCOYNE...
BUFFALO SPRINGS AND BOWMAN HALEY DAM.

SEEK SHELTER IF YOU ARE IN THE PATH OF THIS STORM.

LAT...LON 4594 10322 4595 10325 4612 10354 4627 10340
      4611 10275 4594 10294
TIME...MOT...LOC 2314Z 302DEG 19KT 4616 10339

CJS
Special weather statement, Jul 14, 5:18 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM MDT THU JUL 14 2016

NDZ043-150000-
BOWMAN ND-
518 PM MDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BOWMAN COUNTY UNTIL 600
PM MDT...

AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF MARMARTH...OR 16 MILES SOUTHEAST OF BAKER...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RHAME...MUD BUTTES...GRIFFIN AND SUNSET BUTTE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4628 10404 4628 10347 4594 10355 4595 10366
      4605 10405
TIME...MOT...LOC 2318Z 282DEG 24KT 4617 10407

CJS
Local storm report, Jul 14, 5:26 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             BOWMAN                  46.18N 103.40W
07/14/2016  U1.00 INCH       BOWMAN             ND   PUBLIC

            NICKEL TO QUARTER SIZE HAIL GAVE WAY TO PEA
            TO DIME SIZE HAIL. GROUND IS COVERED.

&&

NWS BISMARCK ND
IRIS SYSTEM
Local storm report, Jul 14, 5:37 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             1 SSW BOWMAN            46.17N 103.40W
07/14/2016  U1.00 INCH       BOWMAN             ND   TRAINED SPOTTER

            SOME QUARTERS... HAIL COVERING THE GROUND.

&&

NWS BISMARCK ND
IRIS SYSTEM
Local storm report, Jul 14, 5:40 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             BOWMAN                  46.18N 103.40W
07/14/2016  E1.00 INCH       BOWMAN             ND   PUBLIC

            NICKEL TO QUARTER SIZE HAIL GAVE WAY TO PEA
            TO DIME SIZE HAIL. GROUND IS COVERED.
            CORRECTED TO NOTATE ESTIMATED SIZE INSTEAD
            OF UNKNOWN. .

&&

NWS BISMARCK ND
IRIS SYSTEM
Local storm report, Jul 14, 5:51 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 WNW MUD BUTTES        46.05N 103.85W
07/14/2016  E1.75 INCH       BOWMAN             ND   EMERGENCY MNGR

            HAIL BIGGER THAN PING PONG BALLS.

&&

NWS BISMARCK ND
IRIS SYSTEM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:26 PM MDTSpecial Weather StatementBISRolette49 min
Jul 15, 4:45 PM MDTSpecial Weather StatementBISBottineau45 min
Jul 15, 5:39 PM MDTSpecial Weather StatementBISBottineau36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.